My 6 yr. old son has adhd, absence seizures, and also an arachnoid cyst on his brain. We tried adderral last year but he didn't eat for 4 days so the nuero took him off of that. Didn't try anything else until around the first of December. He started out on focalin xr 15 mg. It was like night and day. He wasn't getting kicked out of class everyday. he was actually doing his work and participating in class. He did experience that horrible rebound effect in the afternoons but subsided after the first week.
When he first started taking it within a few minutes he would start walking in circles, pointing his finger and talking non-stop. I mentioned it to the girl at the doctor's office and she said that was normal and he should be ok. Well, 2 weeks ago, he came home from school and I knew something was weird as soon as I looked at him. he looked a little pail, his bottom jaw was moving in a weird way and he was sticking his tongue out over and over. I called the nuero and he said to bring him in day after next. We did and he said that he believed that he had developed tics. Now, the strange thing was is that he had developed a low fever. Doc said the fever had nothing to do with it. He gave me a script for focalin xr 10 mg. Well, I got it filled but have not given it him because I'm afraid to. I really didn't like seeing my son the way he was....talking non-stop, walking in circles, it was really disturbing.
I'm just wondering if any of you have experienced any of these side effects... and what do you all think?
not from personal experience...but from what I read about tics and kids
is that the tics may have potentially been there and the med surfaced the tic or if the tic was present it could get worse or go away depending on the child.(also tics could go away or stay? personally I wouldn't want to find out either with my child)
Since the doc lowered the med, it could be fine, otherwise perhaps change the med?
I've read it's not uncommon to try a few meds before finding a good fit? It's good you got through the rebound period...from what I hear it's tough.
Hope you get some peace.
Last edited by LessStress38; 01-14-2012 at 10:52 AM.
Thanks....I've read the same thing about the tics. I find it really strange that it never happened before and it went away once we stopped the focalin xr.
I don't know what's worse, having your child not do well in school or constantly worrying about the side effects of the meds. The school counselor tols me to try the lower dosage because he did really well while he was on it. I just don't want my kid walking around looking and acting like a "drug addict" although I really was happy with the results from school. I don't have anything against kids taking meds for adhd....it's just scaring me to death. I think for now, we are going med free. I know that everyone around me thinks I'm crazy, because I'm the one that pushed for the meds in the first place!
The following user gives a hug of support to cinnycinda: LessStress38 (01-14-2012)